Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Hanford, CA

August 3, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Aug 3, 2017, 1:02 PM PDT for Kern County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 1:02 PM PDT (20:02 UTC)
Expired
Aug 3, 2017, 4:00 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 70 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:10 PM PDTFLOODTehachapi, CALAW ENFORCEMENT HAS REPORTED WATER COVERING ROADS IN TEHACHAPI.
Aug 3, 1:15 PM PDTFLASH FLOODTehachapi, CALOT OF WATER ON ROADWAY, THOUGH BIGGEST IMPACT IS THE VISIBILITY DUE TO HEAVY DOWNPOURS.
Aug 3, 1:35 PM PDTFLASH FLOOD7 Ese Tehachapi, CACHP MOJAVE OFFICE REPORTING ESCORTING ON HWY 58 DUE TO UPWARDS OF 4 OF WATER ON ROADWAY. ALSO, DEBRIS/MUD IS FLOWING ONTO SMALLER ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS56 KHNX 032002
FFWHNX
CAC029-032300-
/O.NEW.KHNX.FF.W.0029.170803T2002Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
102 PM PDT THU AUG 3 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southeastern Kern County in central California...

* Until 400 PM PDT

* At 100 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills 
  and Water Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Mudslides are possible along Highway 58.

&&

LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
      3527 11834

$$

DS
4 follow-up statements
689 
WGUS76 KHNX 032017
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
117 PM PDT THU AUG 3 2017

CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
117 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...

At 114 PM PDT, local law enforcement reported heavy rain due to a 
thunderstorm over Tehachapi. Up to one inch of rain has already 
fallen. Water is covering roads in and around Tehachapi. Flash 
flooding is expected to begin shortly.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and 
Water Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
      3527 11834

$$

DS
108 
WGUS76 KHNX 032017 RRA
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
117 PM PDT THU AUG 3 2017

CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
117 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...

At 114 PM PDT, local law enforcement reported heavy rain due to a 
thunderstorm over Tehachapi. Up to one inch of rain has already 
fallen. Water is covering roads in and around Tehachapi. Flash 
flooding is expected to begin shortly.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and 
Water Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
      3527 11834

$$

DS
117 
WGUS76 KHNX 032111
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
211 PM PDT THU AUG 3 2017

CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
211 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...

At 135 PM PDT, local law enforcement reported heavy rain due to a 
thunderstorm over between Tehachapi and Mojave. Up to two inches of 
rain has already fallen, and up to 4 inches of rain is covering the 
roadway. Flash flooding is occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and 
Water Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
      3527 11834

$$

DS
789 
WGUS76 KHNX 032300
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
400 PM PDT THU AUG 3 2017

CAC029-032307-
/O.EXP.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
400 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KERN COUNTY WILL EXPIRE
AT 400 PM PDT...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. DOT reporting SR 58 is open. 
Please continue to heed any remaining road closures.

LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
      3527 11834

$$

mv

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:40 AM PDT, 9 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 3:40 AM PDT, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
340 AM PDT Thu Aug 3 2017

.SYNOPSIS...A northwestard influx of monsoonal moisture will
continue through Friday and bring a chance of showers and
thunderstorms to central California, especially in the mountains
and desert. The threat of thunderstorms will diminish this
weekend as a drier westerly flow aloft becomes established.
Otherwise, temperatures will average above normal for the next
several days.

&&

.DISCUSSION...The monsoon is making its presence felt across the
central California interior this morning.  As of this writing,
doppler radar shows an area of thunderstorms approaching the
Kern county desert from the east. Outflow boundary winds well
ahead of these storms gusted to 55 mph in Ridgecrest and 57
mph at Laurel Mountain shortly after midnight. The door is wide
open for additional showers and thunderstorms to move into the
central California interior today. That door will likely stay
open through at least Friday as prevailing winds aloft remain
east to southeast. Although the bulk of convective activity will
be focused over the mountains and desert during this time,
isolated showers and/or sprinkles accompanied by thunder and
lightning cannot be ruled out anywhere in the San Joaquin Valley
and foothills during the next 36 to 48 hours.  Otherwise, this
southeasterly flow will also bring a good amount of mid level
cloudiness into the district through Friday. Not only are these
clouds trapping daytime heat and keeping min temps well above
normal, but they will play havoc with high temperature forecasts
across the district today and Friday. With enough sunshine,
thermometer readings will still climb above the century mark in the
San Joaquin Valley, lower foothills and Kern county desert the next
couple of afternoons. Additionally, higher humidity will bring
extra discomfort to the heat.

So, what's bringing this monsoonal moisture into the central
California interior? It's a low pressure system centered a few
hundred miles west of the San Francisco Bay area. The models
forecast this feature to remain nearly idle through Friday evening
then eventually lift it northward to just off the northern
California coast Saturday. Winds aloft will gradually veer to
a more westerly direction which in turn will sweep monsoonal
moisture east of our CWA. Whether that begins to happen Friday
night or waits until later in the weekend is still in question.
We're being cautiously optimistic for now and drying the
atmosphere out across much of the CWA this weekend but continuing
the thunderstorm threat over the higher elevations of the Sierra.

Very little change in the overall synoptic pattern is foreseen
thereafter. A light westerly flow aloft will reside over central
California for much of next week between an upper level trough off
the Pacific Northwest coast and a high pressure ridge positioned
over northern Mexico. During this period, temperatures will continue
to average above normal throughout the CWA and isolated afternoon
and early evening thunderstorms are still possible near the Sierra
crest. It also means triple digit heat will likely continue in the
San Joaquin Valley, lower foothills and the Kern county desert, but
at least the humidity will be somewhat lower and more tolerable
Monday through next Thursday.

&&

.AVIATION...
In the Sierra Nevada and Kern County Mountains, a chance of mainly
afternoon thunderstorms.

In the San Joaquin Valley, a slight chance of showers and
thunderstorms.

Otherwise, VFR conditions will prevail across the Central CA
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Thursday August 3 2017... Unhealthy for sensitive groups in
Fresno... Kern... Madera and Merced Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...Dudley
synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Aug 3, 10:26 AM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1026 AM PDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 N YOSEMITE VALLEY     37.84N 119.61W
08/02/2017  E0.75 INCH       MARIPOSA           CA   PARK/FOREST SRVC

            REPORT OF HAIL COVERING TIOGA ROAD HWY 120
            IN YOSEMITE PARK. ROAD REMAINED OPEN. TIME
            ESTIMATED FROM RADAR.

&&

KM
Local storm report, Aug 3, 10:35 AM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1035 AM PDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 N YOSEMITE VALLEY     37.84N 119.61W
08/02/2017  E0.75 INCH       MARIPOSA           CA   PARK/FOREST SRVC

            REPORT OF HAIL COVERING TIOGA ROAD/HWY 120
            IN YOSEMITE PARK. ROAD REMAINED OPEN. TIME
            ESTIMATED FROM RADAR.

&&
Special weather statement, Aug 3, 12:49 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1249 PM PDT THU AUG 3 2017

CAZ095-099-032045-
Kern County Mountains CA-Southeastern Kern County Desert CA-
1249 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
145 PM PDT...

At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tehachapi, or 28 miles north of Lancaster. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tehachapi, Mojave and Jawbone Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 11838 3510 11850 3531 11823 3515 11805
TIME...MOT...LOC 1948Z 229DEG 4KT 3508 11836

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:00 PM PDTSpecial Weather StatementHNXTuolumne30 min
Aug 3, 12:01 AM PDTSpecial Weather StatementHNX44 min
Aug 3, 12:49 PM PDTSpecial Weather StatementHNXKern56 min
Aug 3, 2:32 PM PDTSpecial Weather StatementHNXMariposa43 min
Aug 3, 2:49 PM PDTAreal Flood AdvisoryHNXKern3 hr
Aug 3, 2:57 PM PDTSpecial Weather StatementHNXMariposa48 min
Aug 3, 3:18 PM PDTSpecial Weather StatementHNX42 min
Aug 3, 3:36 PM PDTSpecial Weather StatementHNXTuolumne39 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.